Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sustiva depression or..?
Aug 21, 2005

Hi... Successful 11 month treatment on Sustiva/Truvada: CD4 780 (28%), viral load undetectable. I don't have any sleep problems thankfully, but at times I feel depressed, negative, avoiding friends & social commitments, etc. You've heard it all before. Sometimes I feel like jumping out of my skin. How does one differentiate between clinical depression and simply situational depression? (i.e. stigma, pills, dating & sex, being furious at myself for allowing this to happen...etc.) Could the Sustiva be to blame for the intensity of these emotions? My Dr. had suggested a possible switch to Viramune, but what side effects might I be trading for?

Response from Dr. Pierone

Hello and thanks for posting. You have highlighted a diagnostic challenge that is common in HIV management: How does one tell regular depression from depression caused or exacerbated by Sustiva?

There are several distinguishing factors that may be helpful. If someone has pre-existing depression, they may be able to sense differences in depression-related symptoms (compared to the depression that they know). Depression that is deeper or more severe than usual might be another clue that Sustiva is playing a role. Nightmares and disturbing dreams may also be a characteristic of Sustiva-related depression. If someone has never been depressed, but develops depression out of the blue on Sustiva, this might also be an indication. That said, most of the time, depression is just depression and not related to Sustiva. In the controlled trials of Sustiva versus other agents there was not a much higher rate of depression in the Sustiva treated subjects.

If you switch to Viramune the main risk would be rash and drug-induced hepatitis. These side effects occur more commonly in men with more than 400 CD4 cells (women with more than 250). I have made this switch in patients of mine with Sustiva-related side effects and it works out most of the time (90% or so), but liver tests would need to monitored.



Previous
High VL. Should I start?
Next
Amazed by VL drop.

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement